Elias Jabbour, MD, associate professor in the leukemia department at the University of Texas MD Anderson Cancer Center in Houston, TX, has published over 250 peer-reviewed papers on hematologic cancers. He studies acute and chronic leukemias, targeted therapies for chronic myeloid leukemia (CML), and tumor resistance to targeted therapies such as imatinib.
In this question-and-answer session, Cancer Therapy Advisor asked Dr Jabbour about the clinical decision-making landscape for CML in 2016.1
Cancer Therapy Advisor (CTA): Gleevec (imatinib) revolutionized CML management after the U.S. Food and Drug Administration approved it in 2001. Where are we now? What’s changing in CML management?
Dr Jabbour: What is changing is that generics [like imatinib] have become available all over the world. The hope now is that the price of these drugs will drop because currently treatment costs $90 000 to $100 000 a month, which is a lot of money.
Having these drugs available at cheaper prices will definitely redefine the way we deal with CML. Today we have newly approved drugs, dasatinib and nilotinib, for frontline therapy. These second-generation drugs improve the overall response rate and the deeper response rate, however, they do not translate to better overall survival. If you pay more without a survival benefit, you’re doing a disservice to your patient.
If a patient takes imatinib—either Gleevec or generic imatinib—and fails, then they can take these second-generation therapies and still do well. Because of this, the newly approved drugs (dasatinib and nilotinib) should be reserved for patients at highest risk, those with lots of tumor and young patients.
RELATED: Multiple-activity Educational Curriculum Can Improve Clinician Knowledge of TKIs for CML
CTA: Why young patients (patients diagnosed when they are younger than age 50 years)?
Dr Jabbour: Because, ultimately, we need for patients to be off the drug, and we know the newly approved drugs can induce what we call complete molecular response at a higher rate than imatinib, which can lead to discontinuation of tyrosine kinase inhibitor (TKI) therapy. Eventually these patients can be candidates for stopping therapy.